Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 295, NWS Lubbock, TX

October 8, 20094 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 8, 2009, 12:44 AM CDT for 4 counties in Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2009, 12:44 AM CDT (05:44 UTC)
Expired
Oct 8, 2009, 1:30 AM CDT
In force
46 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Bailey County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 74 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 12:02 AM CDT, 42 minutes earlier.

Area forecast discussion, Oct 8, 12:02 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1202 AM CDT THU OCT 8 2009

.AVIATION...
CONFIDENCE REMAINS HIGH IN CONTINUED MVFR CONDITIONS WITH PERIODIC
IFR CIG/VIS AT TIMES. SHOWERS AND THUNDERSTORMS /SOME POTENTIALLY
STRONG TO SEVERE/ WILL CONTINUE TO ADVANCE NORTHEAST OUT OF NEW
MEXICO LATE TONIGHT...HOWEVER SIGNALS ARE NOW LESS CERTAIN IN
WHETHER OR NOT THE BRUNT OF THIS PRECIP WILL IMPACT THE TERMINALS.
ADDITIONAL PRECIP DEVELOPMENT IS EXPECTED FARTHER SOUTH OF THE
CURRENT ACTIVITY AND THIS WOULD HAVE THE BEST POTENTIAL FOR
AFFECTING LBB AND CDS BEFORE SUNRISE. OTHERWISE VFR CRITERIA
SHOULD RETURN TO BOTH STATIONS BY THURSDAY AFTERNOON AS
SOUTHEASTERLY WINDS VEER SOUTHWESTERLY USHERING IN DRIER AIR.

&&

.PREV DISCUSSION... /ISSUED 910 PM CDT WED OCT 7 2009/

UPDATE...
SHOWERS AND THUNDERSTORMS CONTINUE TO APPEAR IMMINENT OVERNIGHT FOR
MUCH OF THE SOUTH PLAINS REGION. WILL UPDATE GRIDS/FORECASTS TO
REFLECT CURRENT TRENDS.

CURRENT ANALYSIS DEPICTS THE WARM FRONT JUST SOUTH OF THE INTERSTATE
20 CORRIDOR. TWO AREAS OF SEVERE CONVECTION ARE ONGOING ATTM... 1/
OVER THE GUADALUPE MOUNTAINS AND 2/ EXPANDING NORTHWARD OVER THE BIG
BEND AND LOWER TRANS PECOS. ALTHOUGH COVERAGE OF THIS CONVECTION HAS
BEEN SLOW TO EXPAND/MOVE NORTHEASTWARD THIS EVENING...SUCH TRENDS
ARE EXPECTED TO EVOLVE OVERNIGHT AS A 110+KT UA JET EMERGES OVER THE
SOUTHERN/CENTRAL ROCKIES AND INDUCES A STRONG WAA/UPGLIDE REGIME
OVER WEST TEXAS. THE INITIAL EVIDENCE OF THE JET/S EMERGENCE NOW
APPEARS EVIDENT WITH INCREASING VAPOR CHANNEL ENHANCEMENT OVER
NORTHERN NEW MEXICO/SOUTHEASTERN COLORADO...WHERE LIGHT PRECIP IS
OCCURRING BETWEEN SANTA FE AND RATON. THUS EVIDENCE OF A
STRENGTHENING LLJ IS EXPECTED TO BE OBSERVED IN THE COMING HOURS.

THE 00Z WRF-NAM APPEARS TO BE STRUGGLING WITH ONGOING CONVECTION
UPON INITIALIZATION. HOWEVER THE LATEST RUC SOLUTIONS SUPPORT THE
ABOVE SCENARIO WITH DEVELOPMENT/EXPANSION OF THE CURRENT CONVECTION
ACCELERATING EAST-NORTHEASTWARD OVER THE LOW LEVEL COLD DOME...AND
THEN SPREADING EAST/NORTHEASTWARD FROM THE TEXAS/NEW MEXICO BORDER
OVER THE SOUTH PLAINS DURING THE 05-08Z TIMEFRAME. GIVEN THIS WILL
INITIALLY LOWER 00-06Z POPS OVER THE EASTERN FA...BUT WILL ACTUALLY
INCREASE GRIDDED POPS INTO THE 70-80 PERCENT RANGE MOST AREAS
06-12Z. AMPLE ELEVATED INSTABILITY AND DEEP LAYER SHEAR WILL BE
PRESENT TO SUPPORT A LOW END HAIL THREAT...ESPECIALLY OVER THE
SOUTHWESTERN HALF OF THE FA OVERNIGHT. SOME RISK OF HEAVY RAINFALL
ALSO WILL EXIST GIVEN PWATS BETWEEN 1.5-1.7 INCHES. WILL RETAIN A
MENTION OF BOTH THREATS IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  76  39  67  40 /  70  20  10  10   0
TULIA         56  80  41  66  41 /  80  30  20  10   0
PLAINVIEW     57  80  43  66  42 /  80  30  20  10   0
LEVELLAND     57  80  47  67  45 /  80  20  10  10   0
LUBBOCK       59  80  47  67  44 /  80  30  20  10   0
DENVER CITY   57  81  50  68  46 /  80  20  10  10   0
BROWNFIELD    59  81  49  68  45 /  80  30  10  10   0
CHILDRESS     60  82  44  64  44 /  80  60  40  10  10
SPUR          62  81  50  64  44 /  80  50  30  10  10
ASPERMONT     62  82  52  65  47 /  70  60  30  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/20
Hazardous weather outlook, Oct 7, 8:12 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
812 PM CDT WED OCT 7 2009

TXZ021>044-081300-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
812 PM CDT WED OCT 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN THIS EVENING...
BEFORE EXPANDING NORTHEAST INTO MUCH OF THE OUTLOOK AREA LATER
TONIGHT. THE PRESENCE OF ABUNDANT LOW LEVEL MOISTURE AND POTENTIAL
FOR STORM CELLS TO REPEATEDLY MOVE OVER THE SAME AREA MAY LEAD TO
THE DEVELOPMENT OF HEAVY RAINFALL AND MINOR FLOODING. IN
ADDITION...A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL BEING
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES WILL GRADUALLY DISSIPATE THROUGHOUT THE DAY
ON THURSDAY...HOWEVER HEAVY RAIN WILL AGAIN BE POSSIBLE ESPECIALLY
OFF THE CAPROCK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 7, 11:24 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1124 PM CDT WED OCT 7 2009

TXZ033-039-080515-
COCHRAN TX-YOAKUM TX-
1124 PM CDT WED OCT 7 2009

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING
YOAKUM AND COCHRAN COUNTIES...

AT 1117 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 35 MILES WEST OF DENVER CITY MOVING NORTHEAST AT
45 MPH.

THIS STORM WILL LIKELY PRODUCE HAIL...VERY HEAVY RAINS AND FREQUENT
CLOUD TO GROUND LIGHTNING.

THE THUNDERSTORM IS EXPECTED TO ENTER NORTHWEST YOAKUM COUNTY
AROUND 1150 PM CDT...AND SOUTHWEST COCHRAN COUNTY SHORTLY AFTER
MIDNIGHT.

PERSONS IN THE PATH OF THIS STRONG THUNDERSTORM SHOULD CLOSELY
MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE
WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3383 10303 3383 10261 3295 10258 3295 10305
TIME...MOT...LOC 0417Z 219DEG 37KT 3305 10341

MCZ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 11:50 PM CDTSevere Thunderstorm WarningLUBCochran, Yoakum55 min
Oct 8, 3:23 PM CDTSevere Thunderstorm WarningLUBCottle, Dickens, King45 min
Oct 8, 4:12 PM CDTSevere Thunderstorm WarningLUBCottle33 min
Oct 8, 4:41 PM CDTSevere Thunderstorm WarningLUBCottle, King31 min
Oct 8, 6:21 PM CDTSevere Thunderstorm WarningLUBKing54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.